Thunderstorm Wind, Osborne
- When
- July 5, 10:30 PM CST
- Where
- Osborne County, 3 mi E of Osborne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.430, -98.644
Wind gusts were estimated to be near 60 MPH.
There was a single severe wind gust over Osborne County late on this Tuesday evening. Thunderstorms affected portions of northwest Kansas as early as late afternoon, but north central Kansas was not impacted until later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
There was a single severe wind gust over Osborne County late on this Tuesday evening. Thunderstorms affected portions of northwest Kansas as early as late afternoon, but north central Kansas was not impacted until later. Between 9 and 10 p.m. CST, scattered storms developed over Phillips, Rooks, and Osborne Counties. The only storm in which severe weather was reported was over northern Osborne County. Around 10:30 p.m. CST, the public estimated winds around 60 mph in the town of Osborne. A mesonet site from the Kansas State University, just northwest of town, measured 53 mph.
At dawn, a quasi-stationary front extended from the Ohio Valley through Missouri, turning northwest across northeast Kansas into south central Nebraska. This front lifted northeast as a warm front and was out of Kansas by midday. A very weak cold front was sagging southward through the Northern Plains. This front entered northern Nebraska during the afternoon and extended roughly along I-80, in Nebraska, from west to east by mid-evening. The upper levels were characterized by zonal flow, with a very slight trough over the Pacific Northwest and a slight ridge over the Great Lakes. Despite Kansas being just south of the Westerlies, a weak/subtle shortwave trough was moving through. This was a hot day, with high temperatures in the upper 90s to near 100, and dewpoints in the lower to middle 60s. However, by the time thunderstorms began developing, temperatures had cooled into the lower 80s, and dewpoints had climbed upper 60s. Combined with very steep mid-level lapse rates of 8 deg C/km, MLCAPE was around 3000 J/kg. Due to the weak wind profile, effective deep layer shear was only 25 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 5:54 PM CST, 4 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 654 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 5 2016 A surface trough evident in both observations and on radar this afternoon extends from around Fullerton Nebraska southwest towards Cambridge Nebraska. Expect this trough to be the focus of shower and thunderstorm development through the late afternoon and evening hours as the CAP continues to erode and an upper level disturbance approaches from the west. With ample instability in place...once the CAP breaks...expect some of these storms to rapidly intensify...with the possibility of large hail and strong wind gusts both possible. That said...with very modest shear...continue to think that widespread severe weather is rather unlikely...and more than likely any reports of large hail should be very isolated and the duration of the strongest storms will be relatively brief. While widespread severe weather seems unlikely...with elevated instability persisting through the overnight hours and the approaching upper level disturbance...expect a rather active evening across the local area with likely the best chance for widespread rainfall of the entire forecast period...with many of the short term forecast models developing a line of precipitation and propagating it southeastward across the entire forecast area during the overnight hours. For Wednesday...expect significant instability to build across the local again...with slightly more significant shear to work with. That said...the CAP is expected to be stronger and the forcing of the subsequent disturbance will be primarily during the evening and overnight hours...so the daytime is expected to remain dry with another round of near 100 degree or greater heat index values expected across much of the local forecast area. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 5 2016 Periodic small chances for thunderstorms are evident through the extended periods...albeit most areas will likely remain dry as coverage is not expected to be widespread any particular day. Starting Wednesday night...expect the next upper level disturbance to brush the northern half of the forecast area potentially sparking some elevated thunderstorm activity during the evening and overnight hours. While coverage of thunderstorm activity is uncertain...with significant elevated instability and some deep layer shear to work with...could see a few storms develop large hail to the size of golf balls and damaging wind gusts...and not surprisingly much of south central Nebraska is highlighted with a slight risk of severe weather from the storm prediction center again tomorrow. Thereafter...thunderstorm chances diminish across the majority of the forecast area for Thursday and Friday...albeit a few storms will be possible across the northern and eastern fringes of the local area behind a passing cold front Thursday afternoon. That said...expect a slightly cooler airmass to settle in behind this front bringing some relief to the local area later this week and through the upcoming weekend...when high temperatures are expected to return to near or just below normal. Additional chances for thunderstorms then return to the forecast area Saturday through next Tuesday...as several weak disturbances traverse the plains. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue Jul 5 2016 Thunderstorms have erupted over KEAR and another thunderstorm headed toward KGRI from the south. Warnings have been issues for these storms as hail the size of quarters to half dollard have been reported. More thunderstorms could occur for much of the rest of the night. VFR conditions are forecast after midnight. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Heinlein
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 959 PM CDT TUE JUL 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 959 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA THROUGH TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE THREAT FOR A FEW THUNDERSTORMS TO BE STRONG TO SEVERE REMAINS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY FOR AREAS EAST OF HIGHWAY 281. IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ON AN ISOLATED BASIS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 WSW HORDVILLE 41.06N 97.94W
07/05/2016 E1.00 INCH HAMILTON NE PUBLIC
DIME TO QUARTER SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 5 S FULLERTON 41.29N 97.97W
07/05/2016 E1.25 INCH MERRICK NE STORM CHASER
HAIL UP TO HALF DOLLAR SIZE...HIGHWAY 14 ON THE
NANCE-MERRICK COUNTY LINE
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL HORDVILLE 41.08N 97.89W
07/05/2016 E1.50 INCH HAMILTON NE TRAINED SPOTTER
PING PONG BALL SIZE HAIL IN TOWN
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL CLARKS 41.22N 97.84W
07/05/2016 E0.88 INCH MERRICK NE TRAINED SPOTTER
NICKEL SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 10 N OSCEOLA 41.32N 97.55W
07/05/2016 E50 MPH POLK NE PUBLIC
EST 50MPH WIND GUSTS AND PEA SIZED HAIL.
&&
PBEDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1101 PM CDT TUE JUL 5 2016
KSZ017-018-060445-
ROOKS KS-OSBORNE KS-
1101 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND EASTERN ROOKS
COUNTIES UNTIL 1145 PM CDT...
AT 1101 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CODELL...OR 32 MILES SOUTH OF PHILLIPSBURG...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...OSBORNE...STOCKTON...NATOMA...WOODSTON...ALTON AND CODELL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3913 9937 3946 9932 3956 9863 3914 9868
3913 9899
TIME...MOT...LOC 0401Z 268DEG 15KT 3929 9917
HEINLEINThe Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639289.